Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 193, NWS Philadelphia/Mount Holly

July 22, 2006Delaware County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 22, 2006, 3:37 PM EDT for Delaware County, Pennsylvania. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2006, 3:37 PM EDT (19:37 UTC)
Expired
Jul 22, 2006, 4:30 PM EDT
In force
53 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

County Delaware County, PA

The radar

The Philadelphia radar (KDIX), 84 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:50 PM EDTTSTM WND DMGClifton Heights, PATREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 12:28 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 221937
SVRPHI
PAC045-222030-
/O.NEW.KPHI.SV.W.0193.060722T1937Z-060722T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 PM EDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DELAWARE COUNTY IN SOUTHEAST PENNSYLVANIA
  THIS INCLUDES THE CITY OF SPRINGFIELD

* UNTIL 430 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHESTER...OR ABOUT 8 MILES SOUTHWEST OF SPRINGFIELD...AND MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NETHER PROVIDENCE TOWNSHIP BY 350 PM EDT...
  SWARTHMORE BY 355 PM EDT...
  SPRINGFIELD BY 405 PM EDT...
  DREXEL HILL BY 415 PM EDT...
  YEADON AND EAST LANSDOWNE BY 425 PM EDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3987 7551 3980 7542 3992 7524 3999 7529

$$

STAUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 22, 3:15 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT SAT JUL 22 2006

.OVERVIEW...
A WET COUPLE OF WEEKS, AND ANOTHER ONE AHEAD AND HUMID. THIS YEAR IN
MANY RESPECTS REMINDS ME OF 1988. VERY WARM AND HUMID AND A
PERSISTENT STRONG WESTERN ATLANTIC HIGH AND A STEADY STREAM OF SW
WINDS.

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
VERY ACTIVE WEATHER TO ERUPT THIS AFTERNOON AND EVENING AS STRONG
UPPER LVL SH/W DIGS SE OVERRIDING WARM AND HUMID AIRMASS. PCPN THIS
MORNING WAS MAINLY HEAVY TROPICAL RAINS BUT THIS AFTERNOON, TSTMS
ACCOMPANIED BY DAMAGING WINDS, HAIL AND CONCERN ALSO FOR SUPERCELLS
OR A TORNADO. AIRMASS IS HEATING UP OVER CENTRAL PA AND SOUTH AND
ITS THIS CLEAR AREA THAT THE TSTMS WILL FIRE UP AND MOVE EAST IN
LINES. WARNINGS LIKELY TO BE ISSUED SHORTLY AFTER THE TSTMS DEVELOP
WITH THE MEAN STORM VECTOR MOTION 230 AT 30 KT WHILE THE LINE
PROPAGATES TO THE EAST SOUTHEAST. SEVERE THUNDERSTORM WATCH 636 IN
EFFECT ENTIRE REGION UNTIL 8 PM.

TWO DISTINCT BOUNDARIES ON SATL. FIRST IS FROM NW NJ S THEN SW  INTO
THE BWI REGION. THIS IS ON EASTERN EDGE OF THINNING CLOUDS. RADAR
SHOWING ECHOES ALONG THIS BOUNDARY AND LOOK FOR MORE TSTMS TO START
FIRING UP TO THE WEST. FLASH FLOOD WATCH REMAINS IN EFFECT AS
POTENTIAL FOR SEVERAL MORE INCHES EXITS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
SHORT LONG TERM. AGITATED ATMOSPHERE TO REMAIN IN PLACE FOR THE NEXT
WEEK AS TROUGHING REMAINS OVER THE MID ATLANTIC REGION THROUGH THE
30TH. WHILE UPPER FLOW REMAINS FAST, LOWER LEVELS WILL BE MOIST AND
UNSTABLE. WITH SO MUCH MOISTURE AROUND TEMPERATURES NOT LIKELY TO
TOP 90 ON TWO OR MORE DAYS.

&&

.AVIATION...
THE FIRST ROUND OF SHOWERS MOVED EAST BY ABOUT NOON. RECENT VISIBLE
SAT PICS INDICATE SOME CLEARING SKIES JUST TO THE WEST OF OUR CWA,
AND THIS IS NOT GOOD IN THAT IT WILL FOSTER THE DEVELOPMENT OF
SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING HOURS. HAVE
INCLUDED MVFR AND VFR CONDITIONS IN THE TAFS INTO THE OVERNIGHT
HOURS TO REFLECT EXPECTED SEVERE WEATHER. AFTER 6Z CONDITIONS
IMPROVE EXCEPT NEAR THE COAST WHERE IMPROVEMENTS WILL TAKE LONGER TO
OCCUR. AFTER TONIGHT, HIGH PRESSURE BUILDS IN FOR MONDAY INTO TUES,
AND VFR WILL PREVAIL.

&&

.MARINE...
GRADIENT WILL CONTINUE TO TIGHTEN LATE THIS AFTERNOON AND THIS
EVENING OVER THE FORECAST WATERS. SCA WILL REMAIN IN EFFECT THROUGH
12Z ALONG THE COAST...TIL 09Z FOR THE LOWER DELAWARE BAY...AND TIL
06Z FOR THE UPPER DELAWARE BAY. 7 FOOT SEAS STILL LOOK GOOD ON THE
OCEAN, AND THAT IS EXPECTED TO OCCUR DURING THE OVERNIGHT HOURS.
WINDS WILL DROP BELOW SCA CONDITIONS SUNDAY MORNING, AND THE SAME
FOR SEAS BY EARLY AFTERNOON.

&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL
     MIDNIGHT SUNDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>027 UNTIL MIDNIGHT
     SUNDAY.
DE...FLASH FLOOD WATCH FOR DEZ001>004 UNTIL MIDNIGHT SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 UNTIL MIDNIGHT
     SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430 UNTIL 2 AM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL 5 AM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 9 AM SUNDAY.

&&

OVERVIEW/SHORT/LONG TERM...EBERWINE
AVIATION/MARINE...MIKETTA
Hazardous weather outlook, Jul 22, 4:27 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 AM EDT SAT JUL 22 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-231000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
427 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH THIS
EVENING. IN ADDITION THE STORM PREDICTION CENTER HAS PLACED THE
ENTIRE AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. BECAUSE OF
THE WIND PROFILE ABOVE THE GROUND IN ADDITION TO DAMAGING STRAIGHT
LINE WINDS THERE EXISTS THE POSSIBILITY FOR TORNADOES. PLEASE LOOK
FOR FURTHER UPDATES THROUGHOUT THE DAY. THERE IS A MODERATE RISK
FOR RIP CURRENTS ALONG THE ATLANTIC SHORE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY TODAY.

TFG

In the hours before

Special weather statement, Jul 22, 11:21 AM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1121 AM EDT SAT JUL 22 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-230300-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
1121 AM EDT SAT JUL 22 2006

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH TONIGHT WITH
MAYBE SOME ISOLATED TORNADOES...

A SECOND ROUND OF STRONG TO SEVERE THUNDERSTORMS ALONG WITH MORE
HEAVY RAIN IS EXPECTED THIS AFTERNOON AND TONIGHT AS A LOW
PRESSURE SYSTEM DEVELOPS ON AN APPROACHING COLD FRONT. AS THE DAY
CONTINUES A STRONG LOW LEVEL JET IS EXPECTED TO CROSS ACROSS OUR
AREA. THIS WILL NOT ONLY HELP THE HEAVY RAIN CHANCES BUT INCREASE
THE SHEAR...OR CHANGE OF WINDS WITH HEIGHT...IN THIS AIR MASS.
THIS SHEAR COULD LEAD TO SUPERCELL TYPE THUNDERSTORMS AND POSSIBLY
ISOLATED TORNADOES.

AT THIS TIME MOST OF OUR REGION IS VULNERABLE TO POSSIBLE SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES. THE CONFLUENCE OF EVENTS WOULD
FAVOR THE THREAT REACHING ITS PEAK DURING THE SECOND HALF OF THE
AFTERNOON AND FIRST HALF OF THE EVENING. THE ONLY LOCATIONS THAT
MIGHT HAVE A LOWER RISK WILL BE ALONG THE ATLANTIC COAST AS SOUTH
TO SOUTHEAST WINDS WILL REDUCE THE INSTABILITY.

THE AMOUNT OF SUNSHINE OVER OUR AREA THIS AFTERNOON...AND PLACES
TO THE SOUTH...WILL HAVE A STRONG BEARING ON HOW UNSTABLE OUR AIR
MASS BECOMES AND HOW MUCH EASIER IT WOULD BECOME FOR SUPERCELL
TYPE THUNDERSTORMS TO DEVELOP. WE HOPE THAT THE PRESENT CLOUDS AND
SCATTERED THUNDERSTORMS OVER AND SOUTHWEST OF OUR AREA WILL LIMIT
THE AMOUNT OF SUN. THIS IS ONE REASON THE STORM PREDICTION CENTER
HAS PLACED THE REGION IN A SLIGHT AND NOT A MODERATE OR HIGH RISK
FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES.

PLEASE LISTEN FOR FURTHER UPDATES AS THE DAY CONTINUES. WE WILL ALSO
ISSUE A PUBLIC INFORMATION STATEMENT LISTING SOME TORNADO SAFETY
RULES.

THIS IS ONE OF THE RARE DAYS IN OUR AREA THAT YOU SHOULD LET THE
WEATHER DICTATE YOUR ACTIONS AND NOT THE OPPOSITE. IF YOU HAVE PLANS
THAT TAKE YOU OUTDOORS...PLEASE SEEK SHELTER INDOORS IN A PERMANENT
BUILDING AT THE FIRST SIGN OF THREATENING WEATHER OR IF A WARNING IS
ISSUED FOR YOUR AREA. MARINERS SHOULD GIVE THEMSELVES MORE THAN
AMPLE TIME TO REACH SAFE HARBOR.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:32 PM EDTFlash Flood WarningPHIBerks, Bucks, Lehigh, Northampton3 hr
Jul 21, 10:14 PM EDTFlash Flood WarningPHIMontgomery2 hr
Jul 22, 12:11 AM EDTFlash Flood WarningPHIBerks, Bucks, Lehigh4 hr
Jul 22, 3:25 PM EDTFlash Flood WarningPHIMontgomery3 hr
Jul 22, 3:42 PM EDTSevere Thunderstorm WarningPHIPhiladelphia57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.